Hi fellow T1Ds. I’ve only been a T1D for about 3 years. I’m 77 years old. I became a T1D as a result of immunotherapy. I was treated for metastatic melanoma with Keytruda for a year. I was fine when I ended my treatment. Then, 4 months later, I went for a routine colonoscopy. I took the Gatorade/Miralax prep. All went well until a couple of days later I experienced high urination and severe hick-ups. A day or so later, I was admitted into the hospital unconscious, critical condition, BG >1100 mg/dl, acute pancreatitis, renal failure, and going into a diabetic coma. I was later diagnosed as a T1D.
From reading about T1D, I know that the only thing consistent about T1D is inconsistency.
Well, I’m reaching out for someone in “my boat”. I was coping with T1D pretty well until about 6 months ago. At that time, I got my 2 Covid Pfizer shots. With the first shot I could not get my BG down below 250 for 72 hours. They I was fine. I spoke to my endocrinologist before the 2nd shot and tried to be proactive with my insulin (Novalog/Lantus). However, even with increased baseline of insulin, I couldn’t keep my BG below 200 for 6 days.
Things levelled off a bit, until I got on a “rollercoaster”. For 4.5 months I experienced drastic irregularities in my T1D control.
I’m a creature of habit. I each the same breakfast 365. Pretty close to the same lunch. I work out every morning 365 from 2-2.5 hours. This includes both strength and cardio training.
Well, for 4.5 months I experienced randomly:
- BG from breakfast would go from a bump of 50 mg/dl to >125 mg/dl
- Cardio exercise would go from a normal drop in BG of >60 mg/dl to an increase of 20 to 60 mg/dl
- Virtually no response to insulin sliding scale adjustments.
- Occasional increased joint aches and pains.
- Spikes up to >400 mg/dl (normal for me is about 90-160)
From what I’ve read on Facebook from other T1Ds, some have experienced this for 6-8 weeks. Not 4.5 months. My endo sort of says, that this may be because I’m not the “normal” T1D. My pancreas just crashed from Keytruda.
These side effects sort of backed off. However, I’ll be fine for a few weeks, and go erratic again for as few days. Again, have talked to endo, but she’s puzzled. Not much experience with T1Ds caused by Keytruda. I have also contacted the ADA (They have not accumulated any info at all on T1D/Vaccine.) The CDC. Have not gotten any response from their search.
So I’m reaching out to the community to see if there is anyone else in “my boat”
Thank you, bel well.